Alert archive / Texas / Tornado Warnings in 2019
Tornado Warning 15, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 4, 2019, 8:58 PM CDT for Gaines County, Texas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2019, 8:58 PM CDT (01:58 UTC)
- Expired
- May 4, 2019, 9:18 PM CDT
- In force
- 20 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
979
WFUS54 KMAF 050158
TORMAF
TXC165-050230-
/O.NEW.KMAF.TO.W.0015.190505T0158Z-190505T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
858 PM CDT Sat May 4 2019
The National Weather Service in Midland has issued a
* Tornado Warning for...
South central Gaines County in western Texas...
* Until 930 PM CDT.
* At 857 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Gaines County Airport, or near Seminole, moving
southeast at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central Gaines County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3265 10285 3278 10271 3269 10265 3260 10256
3258 10274
TIME...MOT...LOC 0157Z 316DEG 49KT 3265 10272
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
122 follow-up statements
025
WWUS54 KMAF 050214
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
914 PM CDT Sat May 4 2019
TXC165-050230-
/O.CON.KMAF.TO.W.0015.000000T0000Z-190505T0230Z/
Gaines TX-
914 PM CDT Sat May 4 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR SOUTH
CENTRAL GAINES COUNTY...
At 912 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southeast of Seminole, moving southeast at 20
mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Gaines County Airport...rural areas of central Gaines county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3265 10285 3278 10271 3269 10265 3260 10256
3258 10274
TIME...MOT...LOC 0212Z 310DEG 37KT 3264 10264
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
12050
WWUS54 KMAF 050218
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
918 PM CDT Sat May 4 2019
TXC165-050227-
/O.CAN.KMAF.TO.W.0015.000000T0000Z-190505T0230Z/
Gaines TX-
918 PM CDT Sat May 4 2019
...THE TORNADO WARNING FOR SOUTH CENTRAL GAINES COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However hail is still
possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Midland.
Remember, a Severe Thunderstorm Warning still remains in effect for
souhwestern Gaines county until 945 pm CDT.
LAT...LON 3265 10285 3278 10271 3269 10265 3260 10256
3258 10274
TIME...MOT...LOC 0215Z 316DEG 49KT 3259 10258
$$
12What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 4, 5:50 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 4, 5:50 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 550 PM CDT Sat May 4 2019 .DISCUSSION... See aviation discussion below. && .AVIATION... Expect VFR conditions for much of the night with tempo or prevailing MVFR ceilings developing at most terminals between 05/10z to 05/14z Sunday. Widely scattered thunderstorms are expected through this evening across west Texas and southeast New Mexico but confidence was not high enough to include at any of the terminals at this time. Will continue to monitor. && .PREV DISCUSSION... /issued 234 PM CDT Sat May 4 2019/ DISCUSSION... Today appears much like yesterday except the moist air has pushed up into the higher elevations west of the Pecos River as shown by convection developing on recent satellite images. MLCAPE is down slightly from yesterday but still ample for severe storms when combined with SFC-6km shear > 40kts. Large hail and strong winds will be the primary concerns. Tomorrow will yield another day with the threat of severe storms as the dryline moves into the western Permian Basin, though a stronger cap may allow for less coverage. Monday and Tuesday will continue the chance for afternoon and evening showers and thunderstorms before a cold front arrives on Thursday. A very amplified upper ridge over the eastern Pacific will dislodge a decently cool air mass and bring temps down below normal Thursday and especially Friday when temperatures will struggle to reach 70 degrees. Isentropic lift behind the front will produce clouds and perhaps widespread light rain, though due to uncertainty will not go too high with PoPs at this time. Even if rain is widespread it would be likely be light and also not worthy of high PoPs. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 61 85 63 84 / 30 20 30 20 Carlsbad 61 91 61 92 / 10 10 10 10 Dryden 65 88 65 84 / 30 20 40 40 Fort Stockton 64 89 64 89 / 20 40 30 30 Guadalupe Pass 58 86 58 86 / 10 10 10 10 Hobbs 58 88 60 88 / 30 20 10 20 Marfa 59 86 59 86 / 10 30 30 20 Midland Intl Airport 63 87 62 87 / 20 20 20 20 Odessa 62 87 63 87 / 20 20 20 20 Wink 63 91 63 92 / 20 30 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/12
Hazardous weather outlook, May 4, 2:41 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 241 PM CDT Sat May 4 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-051945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 241 PM CDT Sat May 4 2019 /141 PM MDT Sat May 4 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible today across parts of the area. Large hail and strong winds are possible with these storms along with an isolated tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to severe storms are possible both on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 4, 5:44 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
444 PM MDT Sat May 4 2019
NMZ028-042315-
Eddy County Plains NM-
444 PM MDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDDY COUNTY UNTIL
515 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm over
Artesia, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Artesia.
LAT...LON 3281 10444 3288 10443 3291 10422 3281 10413
3272 10424
TIME...MOT...LOC 2244Z 275DEG 18KT 3284 10436
10Special weather statement, May 4, 5:46 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
546 PM CDT Sat May 4 2019
TXZ075-274-042300-
Pecos TX-Reeves County Plains TX-
546 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND SOUTH
CENTRAL REEVES COUNTIES UNTIL 600 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Saragosa, or 25 miles south of Pecos, moving northeast
at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Pecos
and south central Reeves Counties.
LAT...LON 3097 10345 3107 10350 3117 10341 3113 10326
3094 10326
TIME...MOT...LOC 2246Z 237DEG 8KT 3105 10340
10Special weather statement, May 4, 6:14 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
514 PM MDT Sat May 4 2019
NMZ029-042345-
Northern Lea County NM-
514 PM MDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 545
PM MDT...
At 514 PM MDT, Doppler radar was tracking a strong thunderstorm near
McDonald, or near Tatum, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tatum, McDonald, Gladiola and Tatum Airport.
LAT...LON 3327 10306 3302 10306 3302 10339 3321 10341
3331 10332
TIME...MOT...LOC 2314Z 305DEG 13KT 3319 10332
10Local storm report, May 4, 6:45 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
645 PM CDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 3 E MCDONALD 33.14N 103.27W
05/04/2019 E1.75 INCH Lea NM TRAINED SPOTTER
&&
GREGORY.MURDOCHLocal storm report, May 4, 7:55 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
755 PM CDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL HIGGINBOTHAM 32.90N 102.99W
05/04/2019 M1.75 INCH GAINES TX TRAINED SPOTTER
&&
SCOTT.KLEEBAUERLocal storm report, May 4, 8:05 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
805 PM CDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 4 E HIGGINBOTHAM 32.90N 102.92W
05/04/2019 M1.75 INCH Gaines TX TRAINED SPOTTER
&&
SCOTT.KLEEBAUERThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:17 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 58 min |
| May 4, 7:27 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 36 min |
| May 4, 7:44 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 61 min |
| May 4, 8:44 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 40 min |
| May 5, 2:09 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| May 5, 2:58 PM CDT | Special Weather Statement | MAF | Pecos | 47 min |
| May 5, 3:03 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Ward | 40 min |
| May 5, 3:21 PM CDT | Special Weather Statement | MAF | Jeff Davis | 39 min |
| May 5, 3:27 PM CDT | Special Weather Statement | MAF | 33 min | |
| May 5, 3:32 PM CDT | Special Weather Statement | MAF | Ward | 28 min |
| May 5, 3:37 PM CDT | Special Weather Statement | MAF | Reeves | 23 min |
| May 5, 3:47 PM CDT | Special Weather Statement | MAF | Pecos | 43 min |
| May 5, 3:48 PM CDT | Special Weather Statement | MAF | Ward | 27 min |
| May 5, 4:08 PM CDT | Special Weather Statement | MAF | Reeves | 22 min |
| May 5, 4:09 PM CDT | Special Weather Statement | MAF | Jeff Davis | 36 min |
| May 5, 4:11 PM CDT | Special Weather Statement | MAF | Reeves | 49 min |
| May 5, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 46 min |
| May 5, 4:19 PM CDT | Special Weather Statement | MAF | 41 min | |
| May 5, 4:29 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis | 61 min |
| May 5, 4:31 PM CDT | Special Weather Statement | MAF | Jeff Davis | 44 min |
| May 5, 4:32 PM CDT | Special Weather Statement | MAF | Winkler | 43 min |
| May 5, 4:37 PM CDT | Special Weather Statement | MAF | Reeves | 23 min |
| May 5, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Winkler | 50 min |
| May 5, 4:54 PM CDT | Tornado Warning | MAF | Pecos | 36 min |
| May 5, 5:00 PM CDT | Special Weather Statement | MAF | Jeff Davis | 45 min |
| May 5, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| May 5, 5:10 PM CDT | Special Weather Statement | MAF | Presidio | 50 min |
| May 5, 5:19 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 5, 5:23 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis | 67 min |
| May 5, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 47 min |
| May 5, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| May 5, 6:06 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines, Martin | 39 min |
| May 5, 6:20 PM CDT | Special Weather Statement | MAF | Winkler | 40 min |
| May 5, 6:27 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 63 min |
| May 5, 6:39 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 34 min |
Nearby
Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.